How does your medication affect hair loss?

Some medication side effects include hair loss and this can have a negative impact on a person who is looking to feel better. The appearance of a person in society reflects how they feel about themselves; images of bodies that are perfect are on display in magazines and everywhere you look. Unfortunately, if you don’t conform it can have an effect on how you feel about yourself and the confidence that you have to live a happy and fulfilling life.

meds

Taking medication that can affect your appearance by increasing the amount of hair that falls out is a difficult and emotional time. Some medication can interfere with the hair growing cycle, there are three stages; the anagen phase, which is where the hair shaft is growing, the telogen phase, which is the resting phase and the last phase is when the hair drops out naturally.

The most common phase is the telogen phase, and medication causing this side effect has the name, telogen effluvium. The medication puts the hair into the resting phase earlier. This is why with this type of medication hair loss, it can take 3 months before you notice the hair falling out, the same length of time associated with the resting stage.

The less common period of hair loss with medication is the anagen effluvium phase, this is when the hair is in the growing stage, and will respond quickly to medication, taking up to a week before you notice hair falling out, with up to 150 hairs falling out per day.

Types of drugs that effect the hair

  • Medication that can aid weight loss
  • Medication to treat thyroid conditions
  • Drugs that suppress the immune systems
  • Antidepressant medication
  • Antibiotics
  • Steroid medication

Understanding which of the medications you are taking and the effect it has on hair quality, will require a detailed discussion with your doctor as to the best cause of action.

Some drugs are important to your health and you will require continuing on the course of treatment regardless of the hair loss. Chemotherapy is just one example of a drug associated with hair loss, this is from all over the body but the drug is there to help you recover from cancer, giving you a longer life.

While hair loss is a side effect of some medication, it is important to talk your concerns through with the doctor prescribing the medication as to the options open to you. Some medications that you need can cause hair loss, but they can work with drugs that promote hair growth. The medications that you are looking for must contain either Propecia or minoxidil, these being the only two medications that have FDA approval for increasing and improving hair quality.

Therefore, if you have concerns about your medication reducing the amount of hair you have, then you need to discuss the options open to you with your doctor.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s